Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 154, NWS Charleston, WV

August 29, 2004Fayette County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 29, 2004, 2:45 PM EDT for Fayette County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 2:45 PM EDT (18:45 UTC)
Expired
Aug 29, 2004, 3:15 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 43 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 291845
SVRRLX
WVC019-291915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA...

* UNTIL 315 PM EDT...

* AT 243 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES WEST OF GAULEY BRIDGE...OR ABOUT 4 MILES EAST
  OF MONTGOMERY...MOVING NORTH AT 10 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MONTGOMERY AND
  SMITHERS.

--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3811 8135 3818 8133 3820 8129 3826 8123
      3823 8119 3821 8118 3813 8119 3810 8121
      3810 8130

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:55 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 29, 1:55 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SUN AUG 29 2004

.LONG TERM (TUESDAY THROUGH SUNDAY)...

ANY EFFECTS...IF ANY...FROM HURRICANE FRANCES WOULD STILL BE BEYOND
THIS PERIOD.

MODELS AGREE MODIFIED CANADIAN HIGH PRESSURE WITH A LITTLE COOLER
BUT MUCH DRIER AIR WILL DOMINATE THE REGION FOR MOST OF THE WORK
WEEK AS THE CENTER OF THE HIGH MOVES ACROSS THE NORTHERN TIER OF
STATES. BY FRIDAY...THE CENTER MOVES OFF THE NORTHEAST U.S. COAST
AND A SOUTHEASTERLY FLOW WILL BEGIN TO BRING IN WARMER AND MORE
HUMID AIR.

HOWEVER...WITHOUT A FRONT AND VERY LITTLE IN THE WAY OF UPPER LEVEL
DISTURBANCES CROSSING THE REGION...ANY PRECIPITATION FRIDAY AND
SATURDAY WILL MAINLY BE WIDELY SCATTERED TO SCATTERED DIURNAL
CONVECTION. IT WILL BE NOTED THAT THE GFS THIS MORNING HAD A RADICAL
CHANGE FROM THE PREVIOUS RUN IN ROCKETING A WESTERN U.S. SHORT WAVE
ACROSS THE COUNTRY AND AFFECTING US BY NEXT SUNDAY. FOR NOW...THIS
MUCH FASTER OUTLIER SOLUTION WAS NOT ACCEPTED.

MAV/MEX TEMPERATURE GUIDANCE LOOK GOOD THROUGH THURSDAY...BUT WITH
SOUTHERLY FLOW RETURNING BY FRIDAY...IT LOOKS A LITTLE TOO COOL.
HAVE ADJUSTED FRIDAY AND SATURDAY TEMPERATURES UPWARD A BIT FROM
GUIDANCE.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 136 PM EDT SUN AUG 29 2004

AVIATION...

SIMILAR TO SATURDAY...STORMS ARE FIRING IN THE HEAT BUT ARE FOCUSED
ALONG THE OHIO RIVER.  VFR CONDITIONS EXPECTED OUTSIDE OF STORMS BUT
IN THUNDERSTORMS IFR CONDITIONS ARE POSSIBLE DUE TO HEAVY RAIN.
THINK A STRATUS DECK AND SOME FOG WILL DEVELOP LATER TONIGHT SO HAVE
INCLUDED MVFR CEILINGS AND SOME IFR VISIBILITIES.  MVFR CEILINGS TO
CONTINUE THROUGH MORNING HOURS WITH FRONT IN THE AREA.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1045 AM EDT SUN AUG 29 2004

SHORT TERM (REST OF TODAY)...

MORNING SATELLITE SHOWS GOOD CLEARING ACROSS MUCH OF THE CWA AFTER
SOME STORMS OVERNIGHT DROPPED LOCALLY HEAVY RAIN TO PARTS OF THE
AREA.  MORNING SOUNDINGS AND FORECAST SOUNDINGS INDICATE A VERY
MOIST AND UNSTABLE AIR MASS THIS AFTERNOON WITH GOOD HEATING
EXPECTED.  EXPECTING WIDESPREAD ORGANIZED CONVECTION TO DEVELOP OVER
WESTERN PORTION OF CWA AND HAVE INCREASED POPS TO LIKELY IN THIS
AREA.  HOWEVER WITH TS GASTON LIFTING NORTH INTO THE
CAROLINAS...THINK THERE WILL BE SOME LARGE SCALE SUBSIDENCE OVER THE
MOUNTAINS WHICH WOULD LIMIT WIDESPREAD CONVECTION AND HAVE LOWERED
POPS TO HIGH CHANCE.  WITH ABUNDANT SUNSHINE THIS MORNING HAVE
BUMPED UP TEMPS ACROSS THE CENTRAL AND EASTERN CWA.

ALSO DECIDED TO ISSUE FLOOD WATCH FOR AREAS OUTSIDE OF THE MOUNTAINS
WHICH HAVE HAD LOCALLY HEAVY RAINS OVER THE PAST FEW DAYS.
PRECIPITABLE WATER VALUES WILL BE UP NEAR 1.75 TO 2 INCHES AND THE
UPPER FLOW IS WEAK...ALLOWING FOR TRAINING STORMS AND VERY HEAVY
RAINS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 418 AM EDT SUN AUG 29 2004

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...

SLOWED DOWN EXODUS OF FRONT MONDAY NIGHT AND TUESDAY BASED ON LATEST
MODEL GUIDANCE...WHICH REFLECTS EFFECTS OF GASTON IN HOLDING THE
FRONT UP FOR A TIME AS IT TRACKS UP THE EASTERN SEABOARD.  STILL DRY
BY TUESDAY MORNING BUT DID LINGER CLOUDS TUESDAY IN MOUNTAINS WITH
MORE PRONOUNCED AFTERNOON CUMULUS FIELD EVERYWHERE.

OTHER CHANGE TO EXTENDED WAS TO INTRODUCE SLIGHT CHANCE FOR
AFTERNOON AND EVENING CONVECTION SOUTHWEST ZONES FRIDAY AND SLIGHT
CHANCE FOR DIURNAL CONVECTION AREA WIDE FRIDAY.  THIS IS BASED ON
LATEST MODEL TRENDS SHOWING MORE OF A SOUTHWEST FLOW ALOFT RATHER
THAN UPPER RIDGING.  SURFACE HIGH RELINQUISHES SOME INFLUENCE ON
AREA AS WELL...ALLOWING SOME RETURN OF HIGHER DEW POINTS ON
SOUTHERLY FLOW.  THIS IS A BETTER MESH WITH ISC AS WELL...BUT IS
STILL BELOW LATEST MEX.

ONLY TEMPERATURE CHANGE OF NOTE WAS TO RAISE LOWS AND DEW POINTS
MONDAY NIGHT PER SLOWER EXODUS OF FRONT AND LOW LEVEL MOISTURE IN
ITS WAKE.  NEW MEX DOES SHOW LOWER HIGHS END OF WEEK TO GO WITH ITS
CHANCE POPS.  CURRENT FORECAST IS ABOVE LATEST GUIDANCE ON LATE WEEK
HIGHS.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR
WVZ005>011-013>020-024>032-039-040
VA...NONE.
KY...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR KYZ101>103-105
OH...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR
OHZ066-067-075-076-083>087

&&

LONG TERM...JMV
Hazardous weather outlook, Aug 29, 5:00 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SUN AUG 29 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-291500-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
500 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...THE NWS IN
CHARLESTON WILL BE ASSESSING THIS AFTERNOON WHETHER A FLOOD WATCH IS
REQUIRED FOR TONIGHT WITH THE APPROACHING FRONT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

REZEK

In the hours before

Special weather statement, Aug 29, 2:06 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
206 PM EDT SUN AUG 29 2004

OHZ085>087-WVZ005>007-291900-
CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-MEIGS OH-WAYNE WV-
INCLUDING THE CITIES OF...GALLIPOLIS...HUNTINGTON...IRONTON...
POINT PLEASANT...POMEROY AND WAYNE
206 PM EDT SUN AUG 29 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF STRONG THUNDERSTORMS WILL MOVE SLOWLY EASTWARD ACROSS THE
OHIO RIVER COUNITES THROUGH 3 OCLOCK.  INDIVIDUAL STORMS ARE MOVING
NORTHEASTWARD ALONG THE LINE...BUT THE LINE ITSELF IS ONLY MOVING
TOWARD THE EAST AT AROUND 10 MPH.

THESE STORMS WILL PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ALONG THE LINE.  THIS MAY CAUSE FLOWING OR PONDING WATER ON AREA
ROADS...AND SMALL STREAMS MAY BE OBSERVED TO RISE RAPIDLY. THE STORMS
WILL ALSO CAUSE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY  MOST
FLOODING DEATHS OCCUR IN AUTOMOBILES.  A FLOOD WATCH IS IN EFFECT
UNTIL 5:00 AM FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:44 PM EDTSevere Thunderstorm WarningRLXRoane31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.